Two hundred and seven patients were treated for priapism in Finnish hospitals in 1973-1990. In order to analyse the aetiology of priapism, the original data on these and on 163 age- and time-matched controls, who underwent appendicectomy, were collected from the hospitals. The information was completed by collecting extra data from other hospitals and health centres or by personal contacts. In 43 of the 207 cases (21%), the cause of priapism was an intracavemous injection of a vaso-active drug. These patients were excluded from the logistic regression analysis used to evaluate the most essential factors associated with priapism. They were found to abuse alcohol (p < 0.001), use psychopharmaceuticals (p < 0.001), antihypertensive drugs (p = 0.003), anticoagulants(p = 0.005), as well as to have lumbar disc pain (p = 0.002) and chronic prostatitis (p = 0.01). Smoking was also significantly more common in the patients affected by priapism (56%) than in the controls (33%), being significantly associated with heavy alcohol drinking and use of psychopharmaceuticals. A disease or trauma was a possible causative factor in one third of the patients. The present study confirms the suggestion of a multifactorial aetiology for the initiation of priapism.